Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

On medicine for hypertension. Feeling depressed, anxiety and heaviness in eye. What should I do?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4497 Questions
Dear Doctor,

I am age 36 male (height 5:11"/Weight 94 KGs) taking blood pressure medication for hypertension (2.5 years) which includes Olmytrack 40, Nicardia retard 20 (twice) and Metupure XL (Twice) and recently added Aquazide 12.5 MG. My BP was always in the bounds of 150,160/100, 110 and hence the need for so many medications I guess. All my reports includes ECG, blood tests are clean except slightly elevated cholestrol HDL 230 / TG 220 and fasting sugar @ 119. The BP medications now recently have started causing significant issues such as low BP when resting (As low as 100/65), depression, anxiety, shallow breathing, sleep disorders and heaviness in my eyes with sensitivity to light. There are occasional spikes in the range of 150/100 but that too after a stressful drive in traffic or a very busy schedule. Please suggest if you had a choice which of the pills would you choose to discontinue as I feel the Beta blocker - Metpure is the main problem and is the hardest to give up and would want to taper it off.
I had issues of Benzodiazapine and codiene abuse in the past (10-12 years) which are completely given up. I occasionally take half a pill of Restyl 0.25 MG to deal with anxiety. Drinking is extremely in moderation (Weekend 2-3 pegs of Vodka or couple of beer) and smoking is 3-4 cigarettes a day. I exercise 2 times a week or cycle about 1-2 KM as alternative which not really helping with weight loss but feels happier.

Best regards,XXXXXXX
Posted Mon, 11 Mar 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 2 hours later
Hi friend,
Welcome to Health Care Magic

You are grossly overweight
Your BMI is ~ 29 (Normal 18.5 to 24.9 / 30 & more = Obese)
You must follow life style changes – strict diet and exercise schedule.
You should see a dietician – know of calorific values, biological values, exchanges, saturated fats, minerals and so on. You will need several sessions to be thorough.

Hypertension at young age needs more investigations than usual.
Cardiologist or nephrologist is the one to do / probably, they have already done....

Olmytrack is Olmesartan / Aquazide is HydroChloroThiazide – you can go for a combination product – like Olmetrack-H-40 / reducing the number of tablets – for convenience and better compliance.

Nicardia Retard a calcium channel blocker (CCB) is – nifedipine. Newer ones of the same class like Clinidipine (20 mg of this is similar to 40 of nifedipine) / felodipine / s-amlodipine have nowadays replaced it in many cases. Discuss with your doctor.

As you point out rightly, if you have to stop one, it is beta blocker – unless, it was initiated for a specific associated reason like fast heart rate, angina, migraine and so on.
Beta-blockers should NOT be stopped suddenly – it can cause rebound.
It must be done under supervision / should be tapered slowly over some time.
Also the need to taper be better discusses with the treating physician

A normal ECG is reassuring.

I presume there is an error in lab results.
HDL is good cholesterol and is very unlikely to be in 3 digits!
Probably, your LDL is 230? – If so, it is very high / it must be below 100
In view of hypertension, it is better to start a medication – like statin

TG shows mild elevation – probably from alcohol / again statin helps.

Fasting sugar is high – very likely, you are a diabetic.
You have to do GTT (Glucose Tolerance Test) and HbA1C
Your doctor will guide.

Restyl is for anxiety.
However, regular use may lead to habituation.
Beware! – especially with past problem
Anxiety can raise the pressure / pressure will raise anxiety – a vicious cycle can set in. Yoga, relaxation techniques and bio-feed back may help.

Drinking is bad for the heart and TG too. You have to to start serious measures to stop the habit.

Smoking is a very serious and avoidable risk factor for heart problem.
It is extremely XXXXXXX in association with other risk factors like pressure, sugar, cholesterol and so on.
Stop it - immediately. completely and permanently.

Exercise twice a week is not enough.
At least 5 days week / half an hour a day is the need.
And that alone is not enough to reduce weight.
For example, in walking 1 kilometre, one spends 1 Calorie per kilogram of his body weight! A cup of rice or an average bar of chocolate has approximately 200 calories.
Diet also plays a very important part.

One feels happy after exercise, because the brain secretes a hormone- endorphins

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: On medicine for hypertension. Feeling depressed, anxiety and heaviness in eye. What should I do? 18 minutes later
Sorry I provided u with the wrong reading for lipid profile. Here are the correct values.
Lipid profile:-
Serum Cholesterol 205
Serum Triglycerides 214
Serum HDL 47
Serum VLDL 43
Serum LDL 115
Does the above require a Statin as I have been recomended one. I used Modlip-F for about a year in the past but gave it up as I was on too many pills. Don't want do another medicine as each one adds it overheads. Any natural alternatives are better. I guess I will give up eating rice which is my staple meal.

Doc, really appreciate your time and valued response. Will try to apply it in conjunction to my current medication and physician advise.

Answered by Dr. Anantharamakrishnan 26 minutes later

It will be ideal in your case to bring down the LDL to 70.
This is unlikely to be achieved with lifestyle modification / alternative approaches.
Medication is a must.

Weight is like bank account. The account grows when you withdraw less (Cut down unnecessary physical work) and you deposit more (eat more). See a good dietician - you have to reduce the QUANTITY of your food and change the QUALITY too. Strict diet is the most important factor. People tend to underestimate what they eat – both quantity and quality wise. Irrespective of age and occupation, forgetting is very common. Snacking is generally the worst offender and usually forgotten. Writing down each item and its weight / and calculating their value is the definite way for calorie count – That is where the dietician helps.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor